Delaware, 2003

Lightning Strike in Delaware, August 28, 2003

August 28, 2003 · NWS PHI · 1 event in 1 county or zone

A house under construction was struck by lightning during the early morning of the 28th in "The Reserves" development in Ocean View. The ensuing badly damaged the west side of the house in the kitchen area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A house under construction was struck by lightning during the early morning of the 28th in "The Reserves" development in Ocean View. The ensuing badly damaged the west side of the house in the kitchen area. Damage was estimated at $100,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 28, 2:25 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 28, 2:25 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 AM EDT THU AUG 28 2003

COLD FNT SLIPPED JUST S OF THE AREA LAST NITE. CI SHIELD REMAINS OVR
MUCH OF THE AREA...THINNEST N. FEEL THIS SHUD THIN OUT FURTHER CNTRL
ZONES ERY THIS MRNG SO WL GO WITH MOSUNNY N AND CNTRL...AND STILL
PTLY SUNNY S. OTHERWISE THIS FNT LOOKS TO RETURN N AS A WRMFNT LATE
TNGT AND FRI...WL PUT IN A SLGT CHC RW/TRW LATE TNGT SRN ZONES AND
CHC EVERYWHERE FRI. MODELS HANDLE ASSCD CDFNT DIFFERENTLY BY SAT/SAT
NITE...WL SHADE A BIT TWD THE GFS AND BRING INTO CNTRL/SRN SXNS...
LEAVING SLGT CHC N FOR SAT NITE/SUN AND CHC FURTHER S. WL EXTEND
THIS THINKING INTO ERY NEXT WEEK AS FNT PARKS OVR SRN ZONES AND
WAVES RIDE THRU THE AREA...PBLY A BIT MORE CHC OF PCPN CNTRL AND S.

TEMPS...NOT A WHOLE LOT OF CONFIDENCE IN CLD COVER BUT DECIDED TO
SHADE MAX TEMPS BACK A BIT FOR SAT IF CLDS ARE MORE PREVALENT THAN
PREV FCST SUGGESTS. MINS SHUD INCRS A LA GUIDANCE TNGT.

STILL QUIET ON THE MARINE.

MPO   76  58  79  63 /   0  10  30  30
ABE   81  60  83  68 /   0  10  40  30
RDG   82  62  84  69 /   0  10  40  30
PHL   85  68  87  74 /   0  10  40  30
12N   80  60  82  67 /   0  10  30  30
SMQ   83  64  85  70 /   0  10  40  30
TTN   83  65  86  71 /   0  10  40  30
MIV   84  66  86  71 /   0  10  40  30
ACY   82  70  83  72 /   0  20  40  30
ILG   83  67  86  72 /   0  10  40  30
DOV   84  68  87  73 /   0  20  40  30
GED   85  68  87  72 /   0  20  40  30
ESN   84  69  87  73 /   0  20  40  30

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 28, 3:45 AM EST, 1 hour 1 minute before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
August 28, 4:46 AM EST
Where
Sussex County, Ocean View
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372113.